Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 326, NWS Goodland, KS

September 11, 2019Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 11, 2019, 4:15 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2019, 4:15 PM MDT (22:15 UTC)
Expired
Sep 11, 2019, 5:00 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:12 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 11, 3:12 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
312 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MDT Wed Sep 11 2019

Looking aloft we see the 500mb closed low starting to tighten and
become a closed low by 21s centered over the Montana Wyoming
state line. At the surface we see the corresponding front making
it's way across the rockies as of 19 Z, with a stationary boundary
drifting diagonally from the Dundy/Hitchcock County, Nebraska
line to Stratton, Colorado.

As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until
10:00 PM MT. Threats expected will be large winds, damaging hail,
and a potential tornado or two. Convective parameters looked much
better, so confidence is now high on impacts to our northern CWA
counties. The cold front will pass late this evening, but winds
will continue to remain strong after the frontal passage.
Expecting winds to sit around 25 knots with large gusts.

Storms are expected to form individually then develop into a
bowing line later in the event.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM MDT Wed Sep 11 2019

A trough over the northern Midwest moves northeast into eastern
Canada Friday as a ridge moves over the northern Plains. With high
pressure over the southern U.S., almost zonal flow aloft sits over
the central Plains through Saturday. As a trough moves east to the
Canada/U.S. coastline, a ridge builds over the central U.S. Sunday.
The trough moves over the West Coast by Tuesday. By Thursday, the
trough moves over the Intermountain West with the ridge over the
eastern U.S.

Leeside troughing redevelops along the Front Range Saturday
continuing through the extended forecast period. High temperatures
in the lower 80s to 90s and lows in the lower 50s to upper 60s
are expected under dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM MDT Wed Sep 11 2019

For the first part of the TAF period, VFR conditions are expected
to prevail. This evening from 21Z onward expecting a cold front
to push across the Tri-State area. Lower ceilings, strong winds,
and severe thunderstorms will follow.

Holding in VCTS in both TAFs this evening, as timing on when
convection will impact the terminals is too low. Amendments will
be issued as necessary as threats become clearer.

As the front moves across us, we could see surface winds 40-50
mph. Afterward, winds will stay elevated through the late morning
and early afternoon tomorrow. After showers end, VFR TAF's will
return and prevail through the next several days. Fog is not
anticipated at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 11, 2:41 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the following
counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado,
Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne
and Rawlins counties in Kansas.

Strong to severe thunderstorms are expected this afternoon into the
evening hours, with the strongest storms expected north of Highway
36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and
brief tornadoes may occur. The threats will shift to primarily wind
by mid evening as the storms form a line and move east across
Nebraska and Northern Kansas.

This evening as the cold front moves through, northwest winds will
rapidly increase for an hour or so, with wind gusts as high as
40-50 MPH. This narrow corridor of winds will move southeast across
the Tri- State Area during the evening behind the storm activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:00 PM MDTSpecial Weather StatementGLDLogan45 min
Sep 10, 6:34 PM MDTSpecial Weather StatementGLDLogan41 min
Sep 11, 4:56 PM MDTSevere Thunderstorm WarningGLDWallace34 min
Sep 11, 5:28 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace47 min
Sep 11, 5:29 PM MDTSpecial Weather StatementGLDSherman31 min
Sep 11, 5:52 PM MDTSpecial Weather StatementGLDSherman23 min
Sep 11, 5:02 PM MDTSpecial Weather StatementGLDPhillips13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.